Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 133, NWS Denver/Boulder, CO

June 24, 2014Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 24, 2014, 8:25 PM MDT for Arapahoe County, Colorado. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2014, 8:25 PM MDT (02:25 UTC)
Expired
Jun 24, 2014, 9:00 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:28 PM MDTHAIL 1.759 Ese Aurora, CO
Jun 24, 8:32 PM MDTHAIL 28 Se Aurora, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:44 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS55 KBOU 250225
SVRBOU
COC005-250300-
/O.NEW.KBOU.SV.W.0133.140625T0225Z-140625T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
825 PM MDT TUE JUN 24 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO...

* UNTIL 900 PM MDT

* AT 825 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARAPAHOE
  PARK...OR 16 MILES EAST OF DENVER...MOVING NORTHEAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  AURORA...EASTERN CENTENNIAL AND ARAPAHOE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3957 10475 3968 10474 3974 10468 3974 10447
      3957 10448
TIME...MOT...LOC 0225Z 211DEG 14KT 3965 10467 

HAIL...1.50IN
WIND...<50MPH

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:18 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 24, 3:18 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
318 PM MDT TUE JUN 24 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 318 PM MDT TUE JUN 24 2014

SUBSIDENCE MOVING OVER NORTHEAST COLORADO HAS SUPPRESSED MOST
CONVECTION THIS AFTERNOON. HOWEVER...AN EMBEDDED SHORT WAVE TROUGH
IS EVIDENT ON SATELLITE IMAGERY...MOVING OUT OF THE MOUNTAINS
EARLY THIS EVENING. INSTABILITY IS STILL PRESENT...AND IF THE CAP
ERODES WITH THE PASSING SHORT WAVE IMPULSE...STRONG THUNDERSTORMS
WILL BE POSSIBLE. SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH
OF THE NORTHEAST PLAINS UNTIL 10 PM. LARGE HAIL...STRONG WINDS AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THUNDERSTORM
ACTIVITY WILL PROGRESS ACROSS NORTHEAST COLORADO THROUGH
MIDNIGHT...FOLLOWING THE UPPER TROUGH.

A SYNOPTIC SETUP SIMILAR TO TODAY WILL BE IN PLACE ON WEDNESDAY.
ANOTHER ROUND OF AFTERNOON SHOWERS IS EXPECTED AS SOUTHEAST WINDS
CONTINUE AT LOW LEVELS AND MODERATE WESTERLY FLOW ALOFT PRODUCES
FAVORABLE SHEAR PROFILES FOR ORGANIZED CONVECTION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 318 PM MDT TUE JUN 24 2014

THE HIGH PRESSURE RIDGE ALOFT WILL SHIFT EAST OF COLORADO ON
THURSDAY AND FRIDAY AS NEXT UPPER LEVEL TROF MOVES INLAND FROM
CALIFORNIA. THE FLOW WILL SHIFT MORE WEST AND SOUTHWEST WITH A
BIT DRIER FLOW FOR THE MOUNTAINS AND ADJACENT PLAINS. THERE WILL
STILL BE HIGHER LOW LEVEL MOISTURE OVER THE EASTERN PLAINS WITH A
HIGHER THUNDERSTORM THREAT THERE. WILL CONTINUE TO KEEP THE HIGHER
POPS FURTHER EAST OF THE URBAN CORRIDOR. THE TROF SWINGS ACROSS
COLORADO ON FRIDAY WITH EVEN DRIER AIR MOVING OFF THE MOUNTAINS
FRIDAY AFTERNOON. DECENT UPWARD ASCENT BUT NOT MUCH MOISTURE OVER
WESTERN PORTIONS OF COLORADO. OVERALL...A DRIER PERIOD WITH ONLY A
SLIGHT CHANCE OF STORMS MAINLY OVER THE FAR EASTERN PLAINS.

TEMPERATURES WILL ALSO WARM THROUGH THE PERIOD WITH READINGS
APPROACHING 90 DEGREES ON THE PLAINS. BY EARLY NEXT WEEK RIDGE
ALOFT BEGINS TO AMPLIFY A BIT OVER THE GREAT BASIN WITH A RETURN
TO NORTHWEST FLOW ALOFT. THIS MAY AID IN RETURN OF LOW LEVEL
MOISTURE AND A BETTER CHANCE FOR STORMS BY TUESDAY AFTERNOON.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z WEDNESDAY LATE AFTERNOON)
ISSUED AT 318 PM MDT TUE JUN 24 2014

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY HOURS
OF THIS EVENING. CEILINGS COULD DROP TO 5000-6000 FT AGL AND VSBYS
MAY DROP BELOW 5SM IF MODERATE-HEAVY RAIN ACCOMPANIES THE
SHOWERS. THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH 04Z WITH
DECREASING CLOUDS EXPECTED AFTER THAT. DRAINAGE WINDS ARE EXPECTED
DURING THE OVERNIGHT HOURS WHICH SHOULD KEEP LOW CLOUDS AND
STRATUS FROM DEVELOPING. LOW LEVEL MOISTURE AND MID-LEVEL
INSTABILITY ARE EXPECTED TO REMAIN OVER NORTHEAST COLORADO THROUGH
WEDNESDAY. CONDITIONS FAVORABLE FOR THUNDERSTORM DEVELOPMENT ARE
EXPECTED AGAIN AT THAT TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM...ENTREKIN
AVIATION...DANKERS
Hazardous weather outlook, Jun 24, 11:06 AM MDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1106 AM MDT TUE JUN 24 2014

COZ030>051-251715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT TUE JUN 24 2014

...THREAT OF SEVERE THUNDERSTORMS OVER NORTHEAST COLORADO AGAIN
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND POTENTIALLY UNSTABLE AIRMASS REMAINS IN PLACE OVER
NORTHEAST COLORADO TODAY. WIND PROFILES ALOFT ARE ALSO FAVORABLE
FOR ORGANIZED THUNDERSTORMS TO DEVELOP. HOWEVER...A WEAK UPPER
LEVEL RIDGE WILL BE MOVING OVER NORTHEAST COLORADO THIS AFTERNOON
WHICH WILL HELP SUPPRESS SHOWER DEVELOPMENT UNTIL LATER IN THE
AFTERNOON. THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS. THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY AMOUNTS OF RAIN. IF THUNDERSTORMS MOVE OVER AREAS
THAT HAVE ALREADY RECEIVED HEAVY RAIN RECENTLY...FLASH FLOODING
COULD BECOME A PROBLEM. AS THE THUNDERSTORMS FORM LATE IN THE
AFTERNOON AND EVENING...THEY WILL ALSO CONTINUE THROUGH THE LATE
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT ANOTHER ROUND OF THUNDERSTORMS AGAIN ON WEDNESDAY
AFTERNOON AND EVENING WITH A CHANCE FOR SEVERE STORMS OVER THE
EASTERN PLAINS. THERE WILL BE SOME DRYING AND WARMING OVER THE
MOUNTAINS AND ADJACENT PLAINS THURSDAY THROUGH SATURDAY AS THE
FOCUS FOR THUNDERSTORMS SHIFTS A BIT FURTHER EAST ACROSS THE
NORTHEAST PLAINS. THE DRIEST AND WARMEST DAYS LOOK TO BE ON FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jun 24, 7:52 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
752 PM MDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             PARKER                  39.51N 104.76W
06/24/2014  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, Jun 24, 7:55 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
755 PM MDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             5 NE DENVER             39.78N 104.90W
06/24/2014  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

0744 PM     HAIL             PARKER                  39.51N 104.76W
06/24/2014  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

KFREDIN
Local storm report, Jun 24, 8:05 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             5 NE DENVER             39.78N 104.90W
06/24/2014  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

0746 PM     HAIL             2 NNE PARKER            39.54N 104.75W
06/24/2014  M1.50 INCH       DOUGLAS            CO   STORM CHASER

0744 PM     HAIL             PARKER                  39.51N 104.76W
06/24/2014  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:06 PM MDTSevere Thunderstorm WarningBOUElbert24 min
Jun 24, 7:27 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln33 min
Jun 24, 7:38 PM MDTSevere Thunderstorm WarningBOUDouglas37 min
Jun 24, 7:45 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver30 min
Jun 24, 8:00 PM MDTTornado WarningBOUArapahoe, Elbert30 min
Jun 24, 8:06 PM MDTSevere Thunderstorm WarningBOULarimer39 min
Jun 24, 8:08 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert22 min
Jun 24, 8:13 PM MDTAreal Flood AdvisoryBOULarimer92 min
Jun 24, 8:28 PM MDTSevere Thunderstorm WarningBOUArapahoe32 min
Jun 24, 8:54 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe20 min
Jun 24, 9:19 PM MDTSpecial Weather StatementBOUWeld26 min
Jun 24, 10:06 PM MDTSpecial Weather StatementBOUWeld24 min
Jun 24, 10:08 PM MDTSpecial Weather StatementBOUBroomfield37 min
Jun 24, 10:48 PM MDTSevere Thunderstorm WarningBOULarimer27 min
Jun 24, 10:56 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Jun 24, 11:03 PM MDTFlash Flood WarningBOULarimer2 hr
Jun 24, 11:24 PM MDTAreal Flood AdvisoryBOUWeld2 hr
Jun 25, 1:34 AM MDTAreal Flood AdvisoryBOUWashington56 min
Jun 25, 2:30 AM MDTAreal Flood AdvisoryBOUWashington60 min
Jun 25, 2:14 PM MDTSpecial Weather StatementBOULarimer46 min
Jun 25, 3:01 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld29 min
Jun 25, 4:42 PM MDTSpecial Weather StatementBOUWeld48 min
Jun 25, 4:53 PM MDTSevere Thunderstorm WarningBOUWeld22 min
Jun 25, 5:17 PM MDTSevere Thunderstorm WarningBOUWeld17 min
Jun 25, 5:56 PM MDTSevere Thunderstorm WarningBOULogan34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.